Virginia, 2023Strong Wind in Virginia, February 9, 2023
February 9, 2023 · NWS RLX · 1 event in 1 county or zone
An uptick in winds were observed on the afternoon of February 9th in southwest Virginia as a strong disturbance swept through the Ohio Valley. A tree fell onto a power line in Grundy as a result of these stronger winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An uptick in winds were observed on the afternoon of February 9th in southwest Virginia as a strong disturbance swept through the Ohio Valley. A tree fell onto a power line in Grundy as a result of these stronger winds. Winds gradually diminished overnight as the system departed to the east.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 9, 6:51 AM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Feb 9, 6:51 AM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
651 AM EST Thu Feb 9 2023
.SYNOPSIS...
A storm system will bring showers today and gusty winds through
tonight. Cooler air to start the weekend with another low to
the east.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 645 AM Thursday...
Adjusted temperatures to reflect slightly warmer values this
morning. Temperatures across the lowlands are mainly in the mid
50s this morning with a couple of readings in the lower 60s.
Temperatures along and near the mountains are still in the mid
to upper 40s. The leading edge of the next front is moving
across eastern Kentucky this morning with showers beginning to
develop across the western counties of West Virginia.
As of 300 AM Thursday...
The main challenge in the forecast through tonight surrounds
a windy forecast as a storm races north from the plains to the
Great lakes.
Winds will go from light to quite gusty out of the south during
the morning hours as a stacked storm system tracks from the
west. The highest wind speeds will occur during the afternoon as
convection and diurnal mixing bring the strongest winds down to
the surface. Wind advisories were maintained for the morning package.
Rain showers will develop today through this evening as a
trough moves from west to east. Rainfall amounts will be
relatively light as the system travels quickly. Thunderstorms
were not added to the forecast for this afternoon, but cannot be
completely ruled out across southeast Ohio. Temperatures this
afternoon will be well above normal, would not be surprised to
break a record this afternoon if any cloud breaks are prolonged
during peak heating.
Gusty conditions continue overnight with a cold front bringing a
change of direction from the west. Temperatures cool toward
morning with winds tapering from the west.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 203 AM Thursday...
Overall, quiet weather expected for Friday. There is a small chance
for some light precipitation across the far north and east from a
passing disturbance, but main effect will just be an increase in
clouds.
Otherwise, much of Saturday looks to remain dry, but the possibility
for precipitation returns late Saturday into Sunday, as an upper low
takes hold in the southern stream trough, and treks east towards the
SE U.S. coast. Still lots of uncertainty in the track of this low,
and northern extent of moisture, with GFS and NAM taking a farther
south track than the ECMWF, which would result in a drier forecast
for our area. Blend of models continues to maintain at least a
chance of pops across much of the area south and east of the Ohio
River, and as such, periods of a wintry mix are expected under this
solution. This is a low confidence forecast at this point.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 203 AM Thursday...
Drier weather takes hold for early next week as high pressure builds
into the region. Another low will move out of the Plains towards the
Great lakes by the end of the extended period, with more rain.
&&
.AVIATION /11Z THURSDAY THROUGH MONDAY/...
As of 650 AM Thursday...
VFR conditions are expected to prevail through 03Z before
diminishing to MVFR. However, ceilings may briefly be reduced in
showers this morning through early evening. A strong storm
approaching from the west squeezes the pressure gradient this
morning with southerly winds increasing in response. Gusty
conditions develop at all sites by mid morning with speeds
peaking this afternoon between 30-40 kt. Both directional and
speed shear is expected during the morning hours with speed
shear this afternoon and evening before improving. Winds shift
from south to west behind a cold tonight.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...
FORECAST CONFIDENCE: Medium
ALTERNATE SCENARIOS: Timing of lowering ceiling heights late
tonight may vary from forecast. MVFR ceilings briefly develop in
showers. Onset timing and location of rain showers may vary
from forecast. Gusty winds may vary in speed.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23
EST 1HRLY 07 08 09 10 11 12 13 14 15 16 17 18
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 12Z FRIDAY...
No widespread IFR conditions are expected at this time.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 10 PM EST this evening for WVZ005>011-
013>020-024>034-039-040-515>522-525.
Wind Advisory until 3 AM EST Friday for WVZ523-526.
OH...Wind Advisory until 10 PM EST this evening for OHZ066-067-075-
076-083>087.
KY...Wind Advisory until 10 PM EST this evening for KYZ101>103-105.
VA...Wind Advisory until 10 PM EST this evening for VAZ003-004.
&&
SYNOPSIS...KH/SL
NEAR TERM...KH
SHORT TERM...SL
LONG TERM...SL
AVIATION...KHHazardous weather outlook, Feb 9, 2:59 AM EST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Charleston WV
259 AM EST Thu Feb 9 2023
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>522-525-100800-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Randolph-
259 AM EST Thu Feb 9 2023
...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 10 PM EST THIS
EVENING...
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ523-526-100800-
Northwest Pocahontas-Southeast Randolph-
259 AM EST Thu Feb 9 2023
...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 3 AM EST
FRIDAY...
This Hazardous Weather Outlook is for portions of northeast West
Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ524-100800-
Southeast Pocahontas-
259 AM EST Thu Feb 9 2023
This Hazardous Weather Outlook is for portions of northeast West
Virginia.
.DAY ONE...Today and Tonight.
Occasional gusty winds of 25-35 mph can be expected today.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
Strong Wind, Buchanan
- When
- February 9, 8:00 AM EST to 10:00 PM EST
- Where
- Buchanan forecast zone
- Measured
- 49 kt (56 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.267, -82.036 (the zone’s center; the record gives no point)
In Grundy, a tree fell onto a power line.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Indiana, February 9, 2023$260,000 · 54 kt wind · 4 events
- High Wind and Strong Wind in Alabama, February 9, 2023$55,000 · 51 kt wind · 6 events
- Strong Wind in Kentucky, February 9, 2023$22,000 · 22 events
- Strong Wind in Illinois, February 9, 2023$19,000 · 19 events
- Tornado in Florida, February 9, 2023$5,000 · EF1 · 1 event
- High Wind in Indiana, February 9, 2023$25,000 · 52 kt wind · 3 events
- High Wind and Strong Wind in Kentucky, February 9, 202362 kt wind · 20 events
- Winter Storm and Winter Weather in Wisconsin, February 9, 202314 events
- High Wind in Ohio, February 9, 202350 kt wind · 11 events
- High Surf in Hawaii, February 9 to 11, 202310 events
- Strong Wind in Hawaii, February 9 to 10, 20239 events
- Winter Weather in Maine, February 9 to 10, 20239 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1069183.